Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 113, NWS Phoenix, AZ

October 13, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 11:39 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2018, 11:39 AM MST (18:39 UTC)
Expired
Oct 13, 2018, 2:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 106 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS55 KPSR 131839
FFWPSR
AZC013-132145-
/O.NEW.KPSR.FF.W.0113.181013T1839Z-181013T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1139 AM MST SAT OCT 13 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 245 PM MST.

* At 1138 AM MST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of 
  rain have already fallen with up to an additional half inch of 
  rainfall possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Circle City, Wittmann and Morristown. 

* This includes the following highways...
  US Highway 60 between mile markers 115 and 132.
  AZ Route 74 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3398 11269 3392 11242 3375 11236 3373 11270

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:46 AM MST, 53 minutes earlier.

Area forecast discussion, Oct 13, 10:46 AM MST, 53 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1046 AM MST Sat Oct 13 2018

.UPDATE...Updated aviation discussion.

&&

.UPDATE...
Flash Flood Watch issued for the Lower Colorado River Valley and
most of southwest and south-central Arizona which is in effect
until 8 pm MST/PDT.

&&

.SYNOPSIS...
Scattered to numerous showers and thunderstorms over southeast
California early this morning will transition to Arizona today.
The shower activity will begin trending down from west to east
later today but with a lingering slight chance continuing Sunday.
A following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
today and overall, will remain well below normal through next
week.

&&

.DISCUSSION...
Today and Sunday...
Active convection underway over southeast California very early
this morning. Classical dynamical forcing from upper level
diffluence, the left exit region of the jet, and PVA. Plus there
is MUCAPE of 500-1000 J/kg to produce some strong convection.
There is also about 30-40 kts of 0-6km bulk shear to aid in storm
longevity and intensity. This also favors brief very heavy rain
from any given shower which in turn could easily produce Advisory
level flooding. Though the storms are moving relatively quickly,
there is potential for repeat showers over the same area which
could lead to localized higher intensity flooding. As the
dynamical forcing tracks eastward, so will the showers and
thunderstorms. Anticipate development to get going in earnest
over metro Phoenix before midday. Raised PoPs and QPF for most
areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a
Flash Flood Watch in coordination with neighboring offices and
WPC.

Activity trends down over southeast CA by midday while areas east
of there (including metro Phoenix) begin trending down late this
afternoon. However, with the upper low center tracking across the
forecast area tonight, there will be a lingering precip
opportunity into Sunday. Of note, the system weakens quite a bit
by early Sunday.

High temps will be substantially cooler today with the precip
activity and slightly warmer Sunday.

Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Widespread shower activity continues this morning across the Phoenix
area. The heaviest rain is impacting the north and west valley where
lower ceilings and visibility can be found, though that activity is
generally moving to the north and east. Expecting cigs/vsby to be
borderline MVFR all day then dipping into MVFR and even briefly down
to IFR with stronger showers. Winds will persist from an E/SE
direction. With all the clouds, threat of convection is decreasing
thus removed from TAFs (though probability is not zero). Expect
activity to decrease later tonight and conditions to improve. Some
potential exists for fog Sunday AM, but too low to include in TAFs
at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Improved conditions for the rest of the day as bulk of storm system
edges to the east. Expect persistent wind directions and VFR
conditions.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: Isolated showers may persist into the first
half of next week mainly for the higher terrain north and east of
Phoenix, but other locations further west of Phoenix should remain
dry. Minimum relative humidity values across the lower deserts will
range from 10-40 percent with the driest conditions across the
western deserts. Humidity will remain highly elevated across south
central Arizona during the 5 day period. A cold front will push
southward through southeast California and Arizona Monday. This will
bring strong northerly winds to southwest AZ and southeast CA, with
gusts to around 40 mph. Outside of Monday, winds will generally
remain below 20 mph. High temperatures will stay well below normal
especially across south-central Arizona where deserts highs will
stay mostly in the 70s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>534-536>555-
     557>559.

CA...Flash Flood Watch through this evening for CAZ569.

&&

DISCUSSION...AJ
AVIATION...Iniguez
FIRE WEATHER...Hernandez/CB

In the hours before

Local storm report, Oct 13, 9:28 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
928 AM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     FLASH FLOOD      6 SSE SACATON           33.01N 111.69W
10/13/2018                   PINAL              AZ   DEPT OF HIGHWAYS

            ADOT REPORTED THAT FLOODING HAS STOPPED
            TRAFFIC ON SR 187 IN AREAS BETWEEN SR 87 AND
            SR 387.

&&

BH
Special weather statement, Oct 13, 9:33 AM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
933 AM MST SAT OCT 13 2018

AZZ534-537-538-540>542-544-131715-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
933 AM MST SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1015 AM
MST...

At 931 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Wickenburg to near White
Tank Mountain Park. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Wickenburg, Sun City West,
Wittmann, Circle City, Sun City, Lake Pleasant, White Tank Mountain
Park, Beardsley, Surprise Stadium, Morristown and Vistancia.

This includes the following highways...
AZ Interstate 17 between mile markers 217 and 221.
US Highway 60 between mile markers 102 and 145.
AZ Route 101 between mile markers 15 and 20.

LAT...LON 3389 11231 3389 11228 3391 11224 3370 11208
      3352 11255 3400 11292 3400 11273
TIME...MOT...LOC 1631Z 249DEG 27KT 3405 11283 3360 11247

LJH
Local storm report, Oct 13, 9:36 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 AM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     FLASH FLOOD      6 NW BOUSE              33.98N 114.07W
10/13/2018                   LA PAZ             AZ   DEPT OF HIGHWAYS

            ADOT REPORTS THAT ON SR 72 FROM MILEPOST
            21-24 THERE IS WATER AND SEDIMENT ON THE
            ROAD.

&&

BH
Local storm report, Oct 13, 9:42 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
942 AM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      3 SSE MARICOPA          33.03N 112.01W
10/13/2018                   PINAL              AZ   EMERGENCY MNGR

            CITY OF MARICOPA REPORTS THAT FLOOD GATES
            ARE CLOSED IN RANCHO EL DORADO AND PORTER
            ROAD NEAR FARRELL ROAD.

&&

BH
Local storm report, Oct 13, 9:46 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
946 AM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     FLASH FLOOD      7 WSW MOBILE            33.02N 112.39W
10/13/2018                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT REPORTS THAT SR 238 IS CLOSING BETWEEN
            MARICOPA AND GILA BEND BECAUSE OF FLOODING.

&&

BH
Local storm report, Oct 13, 10:02 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1002 AM MST SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLASH FLOOD      1 W CASA GRANDE         32.88N 111.76W
10/13/2018                   PINAL              AZ   PUBLIC

            CURB TO CURB FLOODING IN NEIGHBORHOOD IN
            CASA GRANDE.

&&

BH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:29 AM MSTSpecial Weather StatementPSR46 min
Oct 13, 2:52 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma25 hr
Oct 13, 4:13 AM MSTSpecial Weather StatementPSRLa Paz47 min
Oct 13, 4:37 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 5:47 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 7:22 AM MSTFlash Flood WarningPSRLa Paz4 hr
Oct 13, 7:35 AM MSTSpecial Weather StatementPSR40 min
Oct 13, 8:05 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 8:15 AM MSTSpecial Weather StatementPSRMaricopa45 min
Oct 13, 8:26 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 13, 8:38 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Oct 13, 8:49 AM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Oct 13, 9:00 AM MSTSpecial Weather StatementPSRMaricopa30 min
Oct 13, 9:04 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Oct 13, 9:14 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Oct 13, 9:33 AM MSTSpecial Weather StatementPSRMaricopa42 min
Oct 13, 10:08 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 10:26 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Oct 13, 10:41 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 13, 10:55 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 13, 11:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 12:51 PM MSTFlash Flood WarningPSRMaricopa114 min
Oct 13, 1:17 PM MSTFlash Flood WarningPSRPinal88 min
Oct 13, 2:09 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Oct 13, 2:30 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 13, 2:39 PM MSTAreal Flood WarningPSRMaricopa, Pinal12 hr
Oct 13, 2:50 PM MSTFlash Flood WarningPSRMaricopa115 min
Oct 13, 2:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 13, 3:27 PM MSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Oct 13, 4:28 PM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.